Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 92, NWS Houston/Galveston, TX

November 22, 2004Harris County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Nov 22, 2004, 10:22 PM CST for Harris County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 22, 2004, 10:22 PM CST (04:22 UTC)
Expired
Nov 23, 2004, 1:15 AM CST
In force
3 hr
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

County Harris County, TX

The radar

The Houston radar (KHGX), 47 km from the middle of the area, began a volume at 04:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 4.4 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2004-11-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2330 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2004-11-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2330 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
442 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHGX 230428
FFWHGX
TXC201-230715-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1022 PM CST MON NOV 22 2004

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HARRIS COUNTY IN SOUTHEAST TEXAS

* UNTIL 115 AM CST

* AT 1018 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR ADDICKS.

* FLOODING IS EXPECTED IN OR NEAR...
 KATY...SHARPSTOWN...JERSEY VILLAGE.

STORMS DEVELOPING SOUTHWEST OF KATY ARE MOVING INTO AREAS THAT 
RECEIVED HEAVY RAINFALL EARLIER TODAY.  THESE STORMS AND ARE 
EXPECTED TO PRODUCE ANOTHER 2 TO 4 INCHES OF RAIN BETWEEN 
1030 PM AND 115 AM.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT FOR YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.

A FLOOD WATCH REMAINS IN EFFECT FOR THE WARNED AREA.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2969 9558 2961 9540 2962 9512 2980 9497
      3007 9544 2985 9582 2970 9567

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Nov 22, 10:05 PM CST, 17 minutes earlier.

Area forecast discussion, Nov 22, 10:05 PM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1005 PM CST MON NOV 22 2004

DISCUSSION...
WARM FRONT HAS SHIFTED A BIT SOUTH THIS EVENING (FROM ITS LOCATION
EARLIER TODAY TO A VCT-LIBERTY LINE) AND SO HAVE THE RAINS. IT AP-
PEARS THAT CONVECTION HAS BEEN LOATHE TO DISSIPATE AND TRENDS SHOW
A SLIGHT INCREASE IN INTENSITY THESE LAST COUPLE OF HOURS. AS SUCH
WILL TWEAK POPS ONCE AGAIN: TO SLIGHTLY LOWER THEM FOR THE NRN ZNS
AND INCREASE CENTRAL/SOUTH (WHERE THEY HAVE NOT ALREADY BEEN MAXED
OUT). HAVE ADDED A MENTION OF PATCHY FOG FOR THE NRN ZONES AS WELL.
FCST FOR THE REMAINDER OF THE OVERNIGHT HOURS WILL CONTINUE TO RUN
ON THE COMPLICATED SIDE. PER LATEST WV IMAGERY LOOPS...WE ARE WAT-
CHING A RATHER WELL-DEFINED S/W MAKING SOME REALLY GOOD HEADWAY IN
THIS DIRECTION. EXTRAPOLATED TIMING PUTS THIS FEATURE IN/AROUND SE
TX IN/AROUND 9-10Z. AND SO...GIVEN THE DECENT SHEAR STILL IN PLACE
ALONG WITH INSTABILITIES AND THE QUASI-STATIONARY FRONT HANGING A-
BOUT...WILL ALSO INCLUDE THE MENTION OF SEVERE FOR THE REST OF THE
OVERNIGHT HOURS AREAWIDE. CURRENT PROJECTIONS FOR ADDITIONAL RAINS
OVERNIGHT (MAINLY IN THE VICINITY OF THE WARM FRONT) ARE: 1-3 AVG
AND 3-5 ISOLATED. UNFORTUNATELY RELIEF MAY NOT BE FORTHCOMING FOR
THE NEXT 24H IF THE CURRENT FCSTS PAN OUT. 41

&&
.HGX WATCHES/WARNINGS/ADVISORIES...
SCEC HIGH ISLAND TO MATAGORDA SHIP CHANNEL 20 TO 60 NM OUT.
FLOOD WATCH HGX CWA THROUGH 6 AM TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 65 73 52 60 37 / 100  80 30 05 00
HOUSTON (IAH)         67 77 53 62 38 /  90  80 70 05 00
GALVESTON (GLS)       72 79 62 64 48 /  40  80 90 05 00

&&
Hazardous weather outlook, Nov 22, 5:10 PM CST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
510 PM CST MON NOV 22 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-231300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
510 PM CST MON NOV 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

.DAY ONE...TONIGHT.
...A FLOOD WATCH IN EFFECT UNTIL 6 AM TUESDAY...
...TORNADO WATCH IN EFFECT UNTIL 7 PM TONIGHT...

A STATIONARY FRONT OVER INLAND PORTIONS OF SOUTHEAST TEXAS HAS BECOME
THE FOCUS FOR STRONG TO SEVERE THUNDERSTORMS ALONG WITH WIDESPREAD
HEAVY RAINS THIS AFTERNOON. WITH THE FRONT NOT EXPECTED TO MOVE MUCH
THE NEXT FEW HOURS...THE THREAT OF SEVERE THUNDERSTORMS AND HEAVY
RAINS WILL CONTINUE TONIGHT FOR LOCATIONS MAINLY NORTH OF A LINE FROM
EDNA TO LIBERTY.

AN UNSTABLE AIRMASS...STRONG WIND SHEAR AND LOW LEVEL INFLOW WILL
HELP PRODUCE STRONG TO SEVERE THUNDERSTORMS TONIGHT. ISOLATED
TORNADOES WILL BE THE PRIMARY THREAT. THIS THREAT FOR STRONG TO SEVERE
STORMS EXISTS THROUGH TUESDAY EVENING.

HEAVY RAINFALL WILL BE POSSIBLE TONIGHT AS STORMS DEVELOP AND MOVE
NORTHEAST OF THE FRONTAL BOUNDARY. THE TRAINING OF THESE STORMS WILL
LEAD TO GREATER ACCUMULATIONS. SO FAR TODAY...RADAR HAS BEEN
ESTIMATING UPWARDS OF 6 TO 10 INCHES OF RAIN. ADDITIONAL RAINFALL
ACCUMULATIONS OF AROUND 1 TO 2 INCHES SHOULD BE COMMONPLACE NORTH OF
THE INTERSTATE 10 CORRIDOR...ISOLATED TOTALS OF 3 TO 4 INCHES MAY BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
ON TUESDAY...A COLD FRONT WILL SWEEP THROUGH THE AREA DURING THE
AFTERNOON. THIS FEATURE WILL BE COLLIDING WITH ABUNDANT GULF MOISTURE
AS A POWERFUL UPPER LEVEL DISTURBANCE ALONG WITH STRONGER SOUTHERLY
WINDS COINCIDE WITH THE FRONTAL PASSAGE. A MODERATE RISK OF SEVERE
THUNDERSTORMS WILL EXIST FOR MUCH OF THE DAY. THE PRIMARY THREAT WILL
BE TORNADOES BUT SOME THREAT OF DAMAGING WINDS AND HAIL WILL EXIST AS
WELL. THE THREAT OF TORNADOES WILL BEGIN AROUND 4 AM NEAR THE COAST
AND WILL EXPAND NORTH THROUGH THE HOUSTON METRO AREA BY 9 AM...AND MAY
REACH AREAS AS FAR NORTH AS HUNTSVILLE AND LIVINGSTON BY LATE MORNING.
IN ADDITION...HEAVY RAIN WILL ALSO ACCOMPANY THE STORMS AND MAY LEAD
TO MORE FLOODING. RAINFALL ACCUMULATIONS OF 2 TO 4 INCHES MAY BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED TONIGHT AND WILL LIKELY BE REQUIRED
ON TUESDAY.

In the hours before

Local storm report, Nov 22, 4:28 PM CST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
428 PM CST MON NOV 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0301 PM     HAIL             JERSEY VILLAGE          29.89N 95.57W
11/22/2004  0.75 INCH        HARRIS             TX   AMATEUR RADIO

0344 PM     FLASH FLOOD      HOUSTON                 29.77N 95.39W
11/22/2004                   HARRIS             TX   AMATEUR RADIO

            NORTH BOUND FEEDER ROAD FLOODED AND IMPASSIBLE AT I-45
            AND FM 1960.

0406 PM     FLASH FLOOD      HOUSTON                 29.77N 95.39W
11/22/2004                   HARRIS             TX   AMATEUR RADIO

            WEST LITTLE YORK WEST OF HIGHWAY 6 FLOODED AND
            IMPASSIBLE.

0349 PM     FLASH FLOOD      HOUSTON                 29.77N 95.39W
11/22/2004                   HARRIS             TX   AIRPLANE PILOT

            CLAY ROAD HAD 18 INCHES OF WATER OVER THE ROAD AND WAS
            IMPASSIBLE.

&&

REHBEIN

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 22, 6:13 PM CSTFlash Flood WarningHGXJackson3 hr
Nov 22, 8:15 PM CSTFlash Flood WarningHGXWharton3 hr
Nov 22, 10:38 PM CSTFlash Flood WarningHGXColorado, Fort Bend, Wharton3 hr
Nov 23, 1:14 AM CSTFlash Flood WarningHGXFort Bend, Harris2 hr
Nov 23, 8:15 AM CSTSpecial Marine WarningHGX60 min
Nov 23, 9:26 AM CSTSpecial Marine WarningHGX64 min
Nov 23, 9:52 AM CSTSevere Thunderstorm WarningHGXGalveston38 min
Nov 23, 10:24 AM CSTSpecial Marine WarningHGX96 min
Nov 23, 11:19 AM CSTTornado WarningHGXChambers, Galveston26 min
Nov 23, 12:24 PM CSTSevere Thunderstorm WarningHGXBrazos36 min
Nov 23, 12:46 PM CSTSevere Thunderstorm WarningHGXMadison59 min
Nov 23, 1:00 PM CSTSevere Thunderstorm WarningHGXBrazos30 min
Nov 23, 1:07 PM CSTTornado WarningHGXMontgomery, San Jacinto38 min
Nov 23, 1:24 PM CSTSevere Thunderstorm WarningHGXHouston51 min
Nov 23, 1:46 PM CSTTornado WarningHGXAustin, Polk, San Jacinto, Washington44 min
Nov 23, 1:53 PM CSTFlash Flood WarningHGXTrinity3 hr
Nov 23, 1:56 PM CSTSevere Thunderstorm WarningHGXBrazos49 min
Nov 23, 2:23 PM CSTSevere Thunderstorm WarningHGXHouston37 min
Nov 23, 2:35 PM CSTSevere Thunderstorm WarningHGXWashington40 min
Nov 23, 2:37 PM CSTTornado WarningHGXChambers, Harris, Liberty38 min
Nov 23, 2:44 PM CSTSevere Thunderstorm WarningHGXGrimes46 min
Nov 23, 2:46 PM CSTTornado WarningHGXTrinity29 min
Nov 23, 2:49 PM CSTTornado WarningHGXWashington26 min
Nov 23, 2:56 PM CSTTornado WarningHGXWaller34 min
Nov 23, 3:02 PM CSTFlash Flood WarningHGXWashington3 hr
Nov 23, 3:02 PM CSTTornado WarningHGXGrimes43 min
Nov 23, 3:13 PM CSTTornado WarningHGXMontgomery, Walker47 min
Nov 23, 3:14 PM CSTTornado WarningHGXTrinity31 min
Nov 23, 3:15 PM CSTTornado WarningHGXLiberty15 min
Nov 23, 3:17 PM CSTFlash Flood WarningHGXGrimes, Montgomery, Walker3 hr
Nov 23, 3:24 PM CSTTornado WarningHGXHarris, Liberty51 min
Nov 23, 3:44 PM CSTSevere Thunderstorm WarningHGXPolk46 min
Nov 23, 3:58 PM CSTSevere Thunderstorm WarningHGXMontgomery, San Jacinto, Walker62 min
Nov 23, 3:59 PM CSTTornado WarningHGXHarris, Montgomery31 min
Nov 23, 4:21 PM CSTFlash Flood WarningHGXTrinity3 hr
Nov 23, 4:31 PM CSTTornado WarningHGXLiberty44 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.